Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 49, NWS Houston/Galveston, TX

October 16, 2006Harris County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 16, 2006, 6:27 AM CDT for Harris County, Waller County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 6:27 AM CDT (11:27 UTC)
Expired
Oct 16, 2006, 7:15 AM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 102 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 5:58 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.5 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 161127
TORHGX
TXC201-473-161215-
/O.NEW.KHGX.TO.W.0049.061016T1127Z-061016T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
627 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS
  WALLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 715 AM CDT

* AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 6 MILES NORTHEAST OF SEALY...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONAVILLE...
  WALLER...
  PRAIRIE VIEW...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

A TORNADO WATCH IS IN EFFECT UNTIL  FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3011 9581 3009 9576 2975 9599 2975 9604
      2979 9604 2983 9611 2986 9609 2993 9612
      3022 9598 3025 9581

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 16, 4:30 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 16, 4:30 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 AM CDT MON OCT 16 2006

.AVIATION...
MCS WILL KEEP STRONG TO SEVERE THUNDERSTORMS OVER MOST OF THE
TERMINAL SITES THROUGH 15Z. LATEST SATELLITE INDICATED THAT MORE
STORMS WILL BE DEVELOPING AND AFFECTING THE AREA INTO THE MIDDAY
PERIOD. AM EXPECTING GENERALLY MVFR CONDITIONS WITH TEMPO IFR
CONDITIONS THROUGH 18Z. BETTER CONDITIONS SHOULD OCCUR THIS
AFTERNOON.

40

&&

.MARINE...
WITH THE MCS DEVELOPING OVER THE UPPER TEXAS COAST...STRONG WINDS
AND HIGH SEAS CAN BE EXPECTED THROUGHOUT TODAY. ABOVE NORMAL TIDES
WILL OCCUR THROUGH TONIGHT. THESE WILL RELAX TUESDAY. WITH A COLD
FRONT APPROACHING FROM THE NORTHWEST IN THE MID WEEK PERIOD...THE
STRONG ONSHORE WINDS WILL DIMINISH TUESDAY AND WEDNESDAY.

40

&&

.PREV DISCUSSION... (ISSUED 344 AM CDT MON OCT 16 2006)

DISCUSSION...
VERY DANGEROUS HEAVY RAIN EVENT UNDERWAY

HIGH PW AIR IN PLACE WITH PW VALUES AOA 2.5 INCHES. UPPER LEVEL
WINDS ARE STRONGLY DIVERGENT AND SURFACE WARM FRONT EXTENDS FROM
ABOUT HONDO TO TOMBALL TO PORT ARTHUR. EXPECT PRECIP TO CONTINUE
TO REGENERATE THIS MORNING AS DEEP UPPER LEVEL TROUGH OVER NEW
MEXICO PUSHES EAST. KHGX VWP SHOWS TREMENDOUS SPEED AND
DIRECTIONAL SHEAR SO THE TORNADO THREAT IS REAL...BUT THINK THE
PRIMARY HAZARD WILL CONTINUE TO BE HEAVY RAIN AND FLOODING. THE
AREA WILL LIKELY RECEIVE AN ADDITIONAL 2 TO 4 INCHES OF RAIN THIS
MORNING WITH ANOTHER 1 TO 3 INCHES THIS AFTERNOON WITH THE UPPER TROUGH.

TIDES ARE ALSO ABOVE NORMAL AND THIS IS COMPLICATING THINGS. AREA
STREAMS AND RIVERS CAN NOT DRAIN EFFICIENTLY SO WATER WILL BEGIN
BACKING UP ON AREA WATERSHEDS. CAN NOT STRESS ENOUGH HOW DANGEROUS
THIS SITUATION IS

THE TROUGH AXIS SHIFTS EAST TONIGHT AND TUE SHOULD BE RELATIVELY
DRY. NEXT FRONT ARRIVES WEDNESDAY NIGHT WITH ANOTHER CHANCE OF
RAIN AND COOLER TEMPS FOR THE END OF THE WEEK. ANOTHER FRONT NEXT
SAT OR SUN. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED
PORTION OF THE ZFP.

FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 4 PM AND MAY BE EXTENDED
IF THE TROF AXIS SLOWS DOWN. DAMAGING WIND/TORNADO THREAT WILL
PERSIST ALL DAY AS WELL. 43/40/32/44/36

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING UNTIL 10 AM MONDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...AND HARRIS.

     FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
     JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...POLK...SAN
     JACINTO...AND WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM MONDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...AND MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Oct 16, 5:58 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 AM CDT MON OCT 16 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
558 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A VERY SERIOUS FLOOD EVENT IS UNDERWAY FOR PARTS OF SOUTHEAST
TEXAS. ELEVATED TIDES IN COMBINATION WITH HEAVY RAIN WILL
EXACERBATE THE FLOODING SITUATION. RAINFALL AMOUNTS THIS MORNING
WILL AVERAGE AROUND AN INCH ALONG THE IMMEDIATE COAST...2 TO 3
INCHES ALONG THE U.S. 59 CORRIDOR AND 3 TO 4 INCHES WEST OF THE
U.S. 59 CORRIDOR.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE AREA THIS
AFTERNOON AND TRIGGER ADDITIONAL STORMS. ADDITIONAL HEAVY RAIN
WILL DEVELOP THIS AFTERNOON.

IN ADDITION TO THE HEAVY RAIN...SPEED AND DIRECTIONAL WIND SHEAR
WILL PRODUCE IDEAL CONDITIONS FOR TORNADOES TO DEVELOP. GREATER
INSTABILITY THIS AFTERNOON MAY PRODUCE DAMAGING DOWNBURST WINDS
IN ADDITION TO THE TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
ACTIVATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:44 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more21 hr
Oct 15, 11:18 PM CDTSevere Thunderstorm WarningHGXBrazoria42 min
Oct 15, 11:32 PM CDTSpecial Marine WarningHGX43 min
Oct 15, 11:42 PM CDTTornado WarningHGXBrazoria48 min
Oct 16, 12:17 AM CDTSpecial Marine WarningHGX28 min
Oct 16, 12:28 AM CDTSpecial Marine WarningHGX62 min
Oct 16, 12:30 AM CDTTornado WarningHGXBrazoria45 min
Oct 16, 12:32 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 12:55 AM CDTFlash Flood WarningHGXBrazoria110 min
Oct 16, 12:59 AM CDTTornado WarningHGXGalveston31 min
Oct 16, 1:17 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 1:22 AM CDTSpecial Marine WarningHGX53 min
Oct 16, 1:29 AM CDTTornado WarningHGXGalveston19 min
Oct 16, 1:47 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 2:11 AM CDTTornado WarningHGXChambers49 min
Oct 16, 2:18 AM CDTSpecial Marine WarningHGX27 min
Oct 16, 2:19 AM CDTSpecial Marine WarningHGX56 min
Oct 16, 2:38 AM CDTTornado WarningHGXGalveston52 min
Oct 16, 2:54 AM CDTTornado WarningHGXChambers29 min
Oct 16, 3:26 AM CDTTornado WarningHGXGalveston26 min
Oct 16, 3:32 AM CDTCoastal Flood WarningHGXBrazoria, Chambers, Galveston, Harris27 hr
Oct 16, 3:33 AM CDTSpecial Marine WarningHGX57 min
Oct 16, 4:05 AM CDTTornado WarningHGXChambers40 min
Oct 16, 4:16 AM CDTSpecial Marine WarningHGX59 min
Oct 16, 4:35 AM CDTTornado WarningHGXChambers, Galveston40 min
Oct 16, 5:02 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more3 hr
Oct 16, 5:13 AM CDTTornado WarningHGXChambers, Galveston32 min
Oct 16, 5:23 AM CDTTornado WarningHGXGalveston22 min
Oct 16, 5:26 AM CDTSpecial Marine WarningHGX49 min
Oct 16, 5:45 AM CDTTornado WarningHGXChambers, Liberty30 min
Oct 16, 6:02 AM CDTTornado WarningHGXHarris, Liberty43 min
Oct 16, 6:15 AM CDTTornado WarningHGXLiberty30 min
Oct 16, 6:23 AM CDTTornado WarningHGXFort Bend, Harris52 min
Oct 16, 7:08 AM CDTTornado WarningHGXHarris, Montgomery52 min
Oct 16, 7:08 AM CDTTornado WarningHGXLiberty, Montgomery37 min
Oct 16, 7:18 AM CDTFlash Flood WarningHGXJackson117 min
Oct 16, 7:31 AM CDTTornado WarningHGXPolk, San Jacinto44 min
Oct 16, 7:43 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery, San Jacinto, Waller3 hr
Oct 16, 8:12 AM CDTTornado WarningHGXMontgomery, San Jacinto48 min
Oct 16, 8:17 AM CDTFlash Flood WarningHGXAustin, Colorado, Waller3 hr
Oct 16, 9:30 AM CDTFlash Flood WarningHGXPolk3 hr
Oct 16, 9:43 AM CDTFlash Flood WarningHGXBurleson3 hr
Oct 16, 10:32 AM CDTTornado WarningHGXHarris, Montgomery, Waller43 min
Oct 16, 10:44 AM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller2 hr
Oct 16, 11:51 AM CDTTornado WarningHGXMontgomery, San Jacinto39 min
Oct 16, 12:21 PM CDTTornado WarningHGXLiberty24 min
Oct 16, 12:26 PM CDTFlash Flood WarningHGXPolk4 hr
Oct 16, 12:48 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller4 hr
Oct 16, 12:48 PM CDTTornado WarningHGXLiberty29 min
Oct 16, 1:22 PM CDTSpecial Marine WarningHGX2 hr
Oct 16, 2:59 PM CDTSpecial Marine WarningHGX31 min
Oct 16, 3:12 PM CDTSpecial Marine WarningHGX93 min
Oct 16, 3:31 PM CDTTornado WarningHGXGalveston29 min
Oct 16, 4:01 PM CDTFlash Flood WarningHGXBrazoria119 min
Oct 16, 4:30 PM CDTFlash Flood WarningHGXChambers, Galveston, Harris, Liberty90 min
Oct 16, 4:52 PM CDTSpecial Marine WarningHGX113 min
Oct 16, 5:47 PM CDTSpecial Marine WarningHGX88 min
Oct 16, 6:00 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston2 hr
Oct 16, 6:37 PM CDTSpecial Marine WarningHGX53 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.